This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My doctor has put me on a 25mg tab of effexor (1/2 in morn and 1/2 in evening) for hot flashes and not sleeping well due to menopause. I know this is a very low dose but got frightened when I read about withdrawal from this drug. I have not been able to find anything on the internet about withdrawal on such a low dose. I would like to be relieved of these symptoms, but not if withdrawal is going to be horrible. Also will it help with not sleeping well? I know hot flashes and menopause is a new use for this drug, and hoping you can help me clear this up. My doctor said not to worry because of the extremely low dose. Thanks for your comments.
Your doctor is correct about the dosage, and getting off Effexor, even at high doses is not that difficult if you follow the recommendations carefully, and wean yourself over a 2-3 week period.
Regarding its effect on sleeping, it should help but sometimes we see a paradoxical response..the only way to find out is to try it, and if you only use a low dose for a short time, you won't have to go through a full length withdrawal.
The Mayo Clinic of California did a study of menopausal women who were not taking estrogen. Their "hot flashes" were treated with effexor. 37.5 mg worked good, 75mg worked better, and 150mg didnt work any better for the extra side effects. The conclusion of the study report:
"The clear message is that now many women with breast cancer do not have to suffer with hot flashes and that women who want a non-estrogenic choice of treatment now have one,' concludes study researcher Charles Loprinzi in Oncology Nursing Forum."
So, Wyeth pharmaceuticals has found another application for its SSRI Effexor.
How effexor will affect your insomnia is anyone's guess. Sone people find effexor helps with sleep, other find it aggravates their insomnia.
It is not recommended that you discontinue effexor abruptly.
I discontinued paxil after 10 yrs of daily use, so I know what discontinuation syndrome is all about. If you can survive the "hot flashes", then you should have no problem tapering off a relatively low dose of effexor, with a minimum of discomfort.
Effexor can be effective but not the first line therapy. If you were already on effexor and it relieved your hot flushes and insomnia, you should take it according to your doctor advice because you may experience discontinuation syndrome anyway if you stop it now. The severity of the withdrawal varies. Talk to your doctor about your concern of withdrawal syndrome.
It seems that you are not sure your insomnia can be relieved by Effexor. If Effexor is not doing the job, you can consult a gynecologist for treatment of menopausal syndrome with hot flushes and insomnia. You may be given hormonal replacement therapy (HRT).
Phytooestrogen supplement is an alternative to HRT and it has no side effects. Phytoestrogens are found in soyabean, clovers, chikpeas and lentils.
There are some tips for menopausal symptoms. Keep home and workplace cool. Wear loose clothing in layers that can be easily removed. Drink plenty of water. Avoid caffeine, alcohol and spicy foods if they trigger hot flushes. Exercise regularly to help stabilize hormones and prevent insomnia. Avoid confined spaces and hot, humid weather as far as possible.
If insomnia still persists you can take a course of cognitive-behavioral psychotherapy or Ambien at bedtime when necessary or consult a psychiatrist.
Thanks for your responses. The reason we are going this route rather than HRT is because my mammograms changed when I started on estrogen a couple years ago. I had mammograms every three months for the two years. They are now stable, and don't want to go thru that again. I quit estrogen as soon as I had an abnormal mammogram. Does anyone know what would happen if I took a dose just once a day rather than twice? This is not the effexor XR, just plain effexor. Thanks.
XR stands for extended release. Effexor XR therefore has a longer half-life than Effexor. Effexor has to be taken twice a day while Effexor XR once a day. So, the latter make life easier and increase one
I started taking Effexor less than two weeks ago after coming off of Celexa. I have suffered horrible insomnia since that time. Is this a side affect? Will it go away? I want to give Effexor a fair shot because I think it is helping, but I need to sleep!!!
The insomnia may be due to withdrawal from Celexa. If that is the case you can take the last dose of Celexa and tapper it off slowly over 3 weeks. You can ask your Dr for Ambien for sleep. For insomnia tips, please refer to the link: http://www.mayoclinic.com/invoke.cfm?objectid=F9820A4B-7320-4E1A-98412E8380ADB508&locID=
Thank you StupidMe for the comment. Unfortunately, I stopped taking Celexa cold turkey and he had me try Lexapro. I took myself off of that within the first 10 days because of the numerous and detrimental side affects I had. I was almost worse on that than on nothing at all. Sooooo...he put me on 75mg of Effexor for the first two weeks and wants me to jump up to 150mg after the 14th day. This insomnia is killing me. I stay bright and alert thru the OTC stuff, and hot tea, milk and cookies...you get the picture!! Any more suggestions? I will get with my Doc tomorrow regarding the Ambien.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.